West Virginia, 2009

Winter Storm and Winter Weather in West Virginia, April 6 to 8, 2009

April 6 to 8, 2009 · NWS LWX · 2 events in 2 counties and zones

The combination of cold air and moisture behind a cold front resulted in upslope snow showers across eastern West Virginia for locations along and west of the Allgheny front. Snow began during the evening of the sixth and lasted into the early morning hours of the eigth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The combination of cold air and moisture behind a cold front resulted in upslope snow showers across eastern West Virginia for locations along and west of the Allgheny front. Snow began during the evening of the sixth and lasted into the early morning hours of the eigth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 6, 1:39 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 6, 1:39 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT MON APR 6 2009

.SYNOPSIS...
LOW PRESSURE WILL BECOME STATIONARY OVER QUEBEC TUESDAY AND
WEDNESDAY. COLDER AIR WILL MOVE INTO THE MID ATLANTIC
REGION...WHILE UPSLOPE SNOW SHOWERS WILL BE GENERATED ALONG THE
WESTERN SLOPES OF THE ALLEGHENY HIGHLANDS. CANADIAN HIGH PRESSURE WILL
BUILD OVER THE REGION WEDNESDAY BEFORE ANOTHER STORM SYSTEM
APPROACHES FRIDAY AND SATURDAY. HIGH PRESSURE IS EXPECTED TO
RETURN TO THE AREA SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE FRONT APPROACHING THE I95 CORRIDOR THIS AFTERNOON...AND
SHOULD BE EAST OF THE CHESAPEAKE BY 0Z TONIGHT...TAKING ANY OF THE
SIGNIFICANT CONVECTION WITH IT. WITH RAPIDLY ADVECTING COLD
AIR...STEEP LAPSE RATES...AND ABUNDANT MOISTURE WRAPPING AROUND A
SURFACE LOW OVER NEW YORK STATE SHOULD PROVIDE FOR UPSLOPE
PRECIPITATION ALONG AND WEST OF THE ALLEGHENY FRONT. COLD AIR
CONVECTION WILL KEEP ABUNDANT CLOUD COVER OVER THE REGION...AND
PERHAPS A FEW ISOLATED SHOWERS/SNSH OVER NW AREAS OF THE CWA...BUT
THE MAJORITY OF THE AREA WILL DRY RAPIDLY IN SUBSIDENT FLOW. OVER
THE WEST FACING SLOPES OF THE ALLEGHENY MOUNTAINS...UPSLOPE
PRECIPITATION WILL BEGIN...AND IS ALREADY BEGINNING IN SOME
LOCATIONS...AS RAIN SHOWERS...BUT TRANSITION TO SNOW SHOWERS AFTER
MIDNIGHT AS TEMPERATURES DROP INTO THE 30S. SHORTLY AFTER MIDNIGHT
TEMPERATURES SHOULD FALL BELOW 0C AT THE SURFACE...AND IT WILL ONLY
BE MATTER OF TIME BEFORE GROUND TEMPERATURES GET COLD ENOUGH FOR
ACCUMULATION. FOR ACCUMULATION...STUCK CLOSE TO HPC GUIDANCE...WITH
QPF UP TO 0.2 TONIGHT. NAM/GFS BUFKIT SOUNDINGS SHOWING IMPRESSIVE
SNOW ACCUMULATIONS WITH VARIOUS RUNS...THOUGH NOT A LOT OF RTR
CONSISTENCY. HAVE OPTED FOR A MIDDLE OF THE ROAD SOLUTION...WITH A
COUPLE INCHES OF SNOW ACCUMULATIONS TONIGHT...AND A COUPLE MORE BY
TOMORROW EVENING...SO WINTER WEATHER ADVISORY WILL BE POSTED WITH
AFTERNOON PACKAGE FOR WEST FACING SLOPES.

WENT WITH SLIGHTLY ADJUSTED MET MOS FOR LOWS...WHICH HAS PERFORMED
BEST OVER THE LAST SEVERAL PERIODS TEMPERATURE WISE. WITH STRONG LOW
PRESSURE TO THE NORTH...DECENT PRESSURE GRADIENT SHOULD KEEP WINDS
OF THE WEST AT 15-25KTS THROUGH MORNING.
&&

.SHORT TERM /TUESDAY/...
LOW PRESSURE CREEPS ENE ALONG ST LAWRENCE VALLEY THROUGH THE
DAY...WITH MID LEVEL TROF AXIS ALONG THE EASTERN SEABOARD. STRONG NW
FLOW AT ALL LEVELS AND -5 TO -10C 850MB SHOULD MAKE FOR A
BREEZY...COLD DAY...WITH HIGHS STRUGGLING TO REACH 50 AT THE LOWER
ELEVATIONS. UPSLOPE SNOWS CONTINUE OUT WEST...WITH ANOTHER COUPLE OF
INCHES OF ACCUMULATION BY SUNSET. THE HIGHEST ELEVATIONS SHOULD STAY
BELOW FREEZING THROUGH THE DAY. BASED AFTERNOON HIGHS ON MET
MOS...WHICH SEEMS TO BE ACCURATELY PROJECTING UPSTREAM TEMPS AT THE
SURFACE AND 850MB THIS AFTERNOON.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
SNSH ARE EXPECTED TO CONTINUE TUE NGT B4 ENDING ON WED. AREA IS
BTWN SYSTEMS ON THU...PATTERN IS KIND OF NEBULOUS...SO AM KEEPING
SKY GIRDS IN 6-70 RANGE BUT ALSO HV THE AREA DRY W/ TEMPS IN THE
L60S W/ XCPTN OF COOLER TEMPS AT THE WRN FRINGE. NEXT SIGNIFICANT
LOW PROGGED TO FORM OVR THE OK PANHANDLE THU AND TRACK ENE INTO
MID ATLC FRI NGT BRINGING A CHC OF RA FRI AND SAT. HIGH PRES TO
RETURN FOR NEXT SUN.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS THROUGH THE PERIOD...WITH BROKEN 5-10KFT CEILINGS
PERSISTING THROUGH THE PERIOD. WNW WINDS WILL BE STRONG AND
GUSTY...WITH AREA-WIDE 15G25KT SPEEDS THROUGH 0Z WEDNESDAY.

VFR CONDS EXPCTD TUE NGT THRU THU.

&&

.MARINE...
SW WINDS OF 15 TO 25 KTS WILL TRANSITION TO WNW AFTER SUNSET AS
STRONG CDFT SWEEPS OVER THE WATERS. WINDS WILL PERSIST WITH SPEEDS
OF 15 TO 25 KTS...AT TIMES A BIT HIGHER AND JUST BELOW GLW
CRITERIA...PARTICULARLY SEVERAL HOURS AFTER FROPA AND AGAIN TOMORROW
AFTN DURING PEAK MIXING. SCA IN EFFECT THROUGH 0Z WEDNESDAY.

SMALL CRAFT ADVSRY CONDS AGN PSBL ON WED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EDT
     WEDNESDAY FOR MDZ501.
VA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EDT
     WEDNESDAY FOR VAZ021.
WV...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EDT
     WEDNESDAY FOR WVZ054-501-503.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ530>537.

&&

SYNOPSIS...ABW
NEAR TERM...SBK
SHORT TERM...SBK
LONG TERM...ABW
AVIATION...SBK/ABW
MARINE...SBK/ABW
Hazardous weather outlook, Apr 6, 1:57 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT MON APR 6 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
071500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
257 PM EDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR ALL OF THE
TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY CONTINUES INTO TUESDAY NIGHT FOR THE TIDAL
POTOMAC AND MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-071500-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
257 PM EDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT
THROUGH TOMORROW NIGHT FOR WEST- FACING SLOPES OF THE ALLEGHENY
FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 8 AM EDT
WEDNESDAY FOR WEST-FACING SLOPES OF THE ALLEGHENY FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 6, 2:59 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT MON APR 6 2009

MDZ013-016>018-062030-
PRINCE GEORGES MD-CALVERT MD-CHARLES MD-ST. MARYS MD-
359 PM EDT MON APR 6 2009

...STRONG THUNDERSTORMS TO AFFECT PRINCE GEORGES...CALVERT...CHARLES
AND ST. MARYS COUNTIES...

AT 357 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF WHITE PLAINS...MOVING EAST AT 40 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE GOLDEN
BEACH...DUNKIRK AND PRINCE FREDERICK.

WIND GUSTS TO 35 MPH AND PEA SIZED HAIL CAN BE EXPECTED WITH THIS
STORM.

KLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Pendleton

When
April 6, 6:00 PM EST to April 8, 5:00 AM EST
Where
Pendleton forecast zone
Reported by
Public

A report of 8 inches of snow was received in Cirvleville.

Winter Weather, Western Grant

When
April 6, 6:00 PM EST to April 8, 5:00 AM EST
Where
Western Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

A report of 7.5 inches of snow was received in Bayard. Mount Storm also reported 6.5 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158798, 158799.